New York, 2003Strong Wind in New York, February 4, 2003
February 4, 2003 · NWS BTV · 4 events in 4 counties and zones
A large low pressure system moved across the province of Quebec late Tuesday and Tuesday night, February 4th into the early morning hours of February 5th. Winds were gusty during the day ahead of the low pressure system.
Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $4,000
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A large low pressure system moved across the province of Quebec late Tuesday and Tuesday night, February 4th into the early morning hours of February 5th. Winds were gusty during the day ahead of the low pressure system. However, following the associated cold front, winds were gusting to between 35 and 55 mph (30 and 48 knots) during the evening and night of February 4th. In St Lawrence county, a peak wind gust of 50 mph (43 knots) was noted at Massena , NY while 47 mph (41 knots) was reported at Canton, NY. In Franklin county, Saranac Lake reported 43 mph (37 knots).
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Burlington, VT wrote its last area forecast discussion before the first event at Feb 4, 10:03 AM EST, 2 hours 57 minutes earlier.
Area forecast discussion, Feb 4, 10:03 AM EST, 2 hours 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BURLINGTON VT
1003 AM EST TUE FEB 4 2003
CURRENTLY...WIDESPREAD PRECIPITATION ONGOING ACROSS REGION WITH
AREAS FROM THE CHAMPLAIN VALLEY SOUTH AND WEST HAVING TRANSITIONED
TO ALL LIQUID...WITH TEMPERATURES IN THE LOW TO MID 30S. AREAS EAST
OF THE GREEN MOUNTAINS...ESP IN THE NORTHEAST KINGDOM HAVE YET TO
SEE THIS CHANGEOVER. TEMPERATURES HERE ARE HOVERING AROUND 30.
LATEST RUC SOUNDINGS INDICATE A SOUTHEAST TO EAST FLOW TO THE NORTH
OF DEVELOPING TRIPLE POINT LOW CROSSING SC VT AT THIS TIME PER
LATEST OBS/RADAR. THIS WOULD TEND TO HOLD BACK MID LEVEL WAA
SOMEWHAT BEFORE MEAN SOUTH FLOW KICKS IN. WILL THUS DROP WINTER
WEATHER ADVISORY ALL AREAS EXCEPT NE ZONES...WHERE WILL HOLD ONTO
MENTION OF SOME FROZEN PRECIP INTO THE EARLY AFTERNOON HOURS. OTHER
THAN MINOR COSMETIC CHANGES AND SLIGHT ADJUSTMENT TO WINDS NO OTHER
CHANGES PLANNED.
.BTV...WINTER WX ADVSY THROUGH 2PM VTZ 003-004-006>008-010.
WIND ADVSY LT TDA/TNGT FOR NYZ026-027-029>031-034.
JMGHazardous weather outlook, Feb 4, 4:53 AM EST, 8 hours 7 minutes before
NYZ026>031-034-035-VTZ001>012-041200-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BURLINGTON VT
453 AM EST TUE FEB 4 2003
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND NORTHERN VERMONT
AS WELL AS NORTHERN NEW YORK.
.DAY ONE...TODAY
A WINTER WEATHER ADVISORY IS IN EFFECT THIS MORNING FOR NORTHERN NEW
YORK AND VERMONT. MIXED PRECIPITATION WILL EVENTUALLY BE CHANGING
OVER TO RAIN BY AFTERNOON ACROSS THE AREA. ANY SNOW ACCUMULATIONS
THIS MORNING WILL BE CONFINED TO NORTH CENTRAL AND NORTHEAST VERMONT
WHERE ONE TO THREE INCHES OF SNOW IS EXPECTED.
A WIND ADVISORY IS ALSO IN EFFECT FOR THE SAINT LAWRENCE VALLEY AND
NORTHERN ADIRONDACKS OF NEW YORK FOR LATER TODAY AND TONIGHT.
STRONG WINDS WILL BE DEVELOPING OVER THIS AREA WITH WEST WINDS
INCREASING TO 25 TO 35 MPH WITH GUSTS TO 50 MPH POSSIBLE.
.DAYS TWO THROUGH SEVEN...
NO HAZARDOUS WEATHER IS ANTICIPATED AT THIS TIME.
.SPOTTER CALL TO ACTION STATEMENT...
SPOTTER INFORMATION SUCH AS ICE ACCUMULATION...SNOW AMOUNTS...AND
WIND MEASUREMENTS SHOULD BE RELAYED TO THE NATIONAL WEATHER SERVICE
IN BURLINGTON VERMONT.
EVENSON
Strong Wind, Northern Franklin
- When
- February 4, 1:00 PM EST to 11:59 PM EST
- Where
- Northern Franklin forecast zone
- Measured
- 37 kt (43 mph) estimated gust
- Property damage
- $1,000
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 44.593, -74.304 (the zone’s center; the record gives no point)
Strong Wind, Northern St. Lawrence
- When
- February 4, 1:00 PM EST to 11:59 PM EST
- Where
- Northern St. Lawrence forecast zone
- Measured
- 43 kt (49 mph) measured gust
- Property damage
- $1,000
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 44.501, -75.116 (the zone’s center; the record gives no point)
Strong Wind, Southern Franklin
- When
- February 4, 1:00 PM EST to 11:59 PM EST
- Where
- Southern Franklin forecast zone
- Measured
- 37 kt (43 mph) measured gust
- Property damage
- $1,000
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 44.593, -74.304 (the zone’s center; the record gives no point)
Strong Wind, Southern St. Lawrence
- When
- February 4, 1:00 PM EST to 11:59 PM EST
- Where
- Southern St. Lawrence forecast zone
- Measured
- 37 kt (43 mph) estimated gust
- Property damage
- $1,000
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 44.501, -75.116 (the zone’s center; the record gives no point)
- Strong Wind
- Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- High Wind in New York, February 4, 2003$950,000 · 68 kt wind · 7 events
- Strong Wind in Pennsylvania, February 4, 2003$350,000 · 3 events
- Strong Wind in Ohio, February 4, 2003$150,000 · 3 events
- Dense Fog in California, February 4, 20033 injured · $20,000 · 1 event
- Strong Wind in New Jersey, February 4, 2003$10,000 · 21 events
- Strong Wind in Pennsylvania, February 4, 2003$10,000 · 10 events
- Strong Wind in Vermont, February 4 to 5, 2003$10,000 · 10 events
- Winter Weather in Vermont, February 4, 2003$5,000 · 5 events
- High Wind in North Carolina, February 4, 200360 kt wind · 5 events
- Winter Storm in Utah, February 4 to 5, 20035 events
- Strong Wind in Maryland, February 4, 2003$1,000 · 5 events
- Strong Wind in Delaware, February 4, 2003$1,000 · 4 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5344243, 5344244, 5344245, 5344246.